Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 87, NWS Omaha, NE

June 3, 2008Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 3, 2008, 6:09 PM CDT for Page County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2008, 6:09 PM CDT (23:09 UTC)
Expired
Jun 3, 2008, 7:00 PM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Page County, IA

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-269 m²/s²
0-3 km storm-relative helicity
-156 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:56 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 3, 1:56 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
156 PM CDT TUE JUN 3 2008

.DISCUSSION...
MORNING MCS HAS CLEARED THE AREA...WITH SOME CLOUD DEBRIS AND
OUTFLOW BOUNDARIES IN ITS WAKE.  SUBJECTIVE 12Z UPPER AIR ANALYSIS
INDICATES UPPER LOW CENTERED IN N CTRL MT...AND UPPER LEVEL TROUGH
AXIS FROM UT TOWARD THE CA/AZ BORDER.  SEVERAL SHORTWAVES WERE NOTED
IN THE WSWLY FLOW AHEAD OF THE TROUGH...WITH ONE IN ERN NEB
ASSOCIATED WITH MRNG CONVECTION...ONE UPSTREAM IN ERN CO...AND ONE
DOWNSTREAM IN CTRL MN.  500MB HT FALLS WERE SPREAD ACROSS MUCH OF
THE PLAINS...WITH FOCUSED AREA OF 120M FALLS IN N CTRL MT.
ELONGATED 850MB LOW WAS CENTERED FROM NW IA THROUGH ERN NEB TO WRN
KS.  MOISTURE TONGUE AT 850MB EXTENDED FROM CTRL TX INTO
SD/ND...LEADING UP TO THE NRN STREAM 850MB LOW IN NERN MT.  700MB
TEMPS OF 10C+ WERE NOTED NWD INTO CTRL NEB...WITH 14-16C TEMPS
ACROSS KS.  SFC PATTERN IS ONCE AGAIN COMPLICATED BY OUTFLOW
BOUNDARIES FROM EARLIER CONVECTION.  18Z SFC ANALYSIS INDICATES A
SFC LOW CENTERED IN CTRL KS...WITH TROUGH AXIS EXTENDING NWD THROUGH
KBIE/KFET/KDNS.

MAIN FORECAST CONCERNS LIE IN CONVECTIVE/PRECIP POTENTIAL TONIGHT
THROUGH THURS NT.  12Z NAM INDICATES CONVECTIVE INITIATION IN NERN
KS LATE THIS AFTN...WITH TSRA SPREADING INTO SERN NEB/SWRN IA THIS
EVNG.  GFS KEEPS A STRONGER CAP AND HOLD OFF ON THE NERN KS PRECIP.
MODELS DO INDICATE TSRA DEVELOPING IN WRN NEB TNGT...MOVING ACROSS
THE CWA THROUGH AT LEAST THE MRNG HRS.  MUCH LIKE YESTERDAY...SOME
UNCERTAINTY IN PLACEMENT EXISTS...THOUGH BEST CHANCE LOOKS TO BE IN
THE NRN CWA.  ANY OVERNIGHT/MORNING CONVECTION WILL CERTAINLY
INFLUENCE BOUNDARY LOCATIONS ON WED...WHICH WILL IN TURN INFLUENCE
THE SEVERE TSRA THREAT.  FOR NOW...LOOKS LIKE BEST CHANCE OF
AFTN/EARLY EVNG CONVECTION IS IN SERN NEB/SWRN IA...DEPENDING ON
PLACEMENT OF OUTFLOW BDRY FROM EARLY WED CONVECTION.  0-6KM BULK
SHEAR OF 50-60KT WOULD CERTAINLY SUPPORT SUPERCELLS...WITH ATTENDANT
THREATS OF LARGE HAIL AND DAMAGING WINDS AS WELL AS POTENTIAL FOR
TORNADOES GIVEN 15-20KT 0-1KM SHEAR IN VICINITY OF OUTFLOW BDRY
ACROSS SWRN IA/SERN NEB/NRN KS.  SLOW-MOVING COLD FRONT IS FCST TO
REACH THE CWA ON THURS.  WITH PROXIMITY OF FRONT...WOULD EXPECT A
MORE LINEAR CONVECTIVE MODE...THOUGH WILL STILL NEED TO MONITOR
POTENTIAL FOR ISOLATED CELLS AHEAD OF THE LINE.  IN EITHER
CASE...CONFIDENCE IN PRECIP ASSOCIATED WITH FRONTAL PASSAGE IS
HIGHER...AND HAVE INCREASED TO HIGH LIKELY POPS FRI.

AFTER FRONT MAKES ITS EXIT ON FRI...EXPECT AT LEAST A DAY OR SO OF
QUIET WEATHER.  00Z ECMWF/12Z GFS WOULD KEEP THE PAUSE RATHER BRIEF
AS WRN UPPER TROUGH RELOADS...WITH LEE CYCLOGENESIS IN ERN CO/WRN KS
AND STRONG MOISTURE RETURN AT 850MB UNDERWAY BY SAT.  IF AREA STAYS
PRECIP-FREE ON SAT/SUN...MAX TEMPS COULD PUSH QUIET HIGH...EASILY
INTO THE UPPER 80S AND APPROACHING 90.  HOWEVER...THOUGH THEY
DISAGREE ON TIMING...BOTH GFS/ECMWF SOLUTIONS DO POP CONVECTION IN
THE VICINITY ON SAT/SUN NEAR THE NRN CWA...CLOSER TO THE COLD FRONT
ACROSS SD.  GFS INDICATES FASTER FRONT PROGRESSION AS IT IS MORE
PROGRESSIVE WITH NRN STREAM UPPER LOW...WHILE ECMWF IS SLOWER WITH
UPPER FLOW PROGRESSION AND THUS WITH PRECIP.  HAVE LEANED TOWARD
EMCWF SOLUTION FOR NOW...AND HELD OFF ON POPS UNTIL AFTER 00Z SUN.
FRONTAL BDRY LINGERING IN THE AREA WILL FOCUS PRECIP ON
SUN-MON...AND HAVE INCLUDED CHC POPS THROUGH MON.  AFTER
MON...ENOUGH UNCERTAINTY AMONG MODELS TO KEEP POPS OUT FOR
NOW...THOUGH SWLY UPPER-LEVEL FLOW DOES CONTINUE.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 04/18Z.

VFR CONDITIONS EXPECTED THROUGH ABOUT 06Z/JUNE 4 ACROSS ALL TAF
SITES.  AFTER 06Z...LIFR CONDITIONS ARE EXPECTED ACROSS ALL THE TAF
SITES AS CEILINGS ARE EXPECTED TO DROP.  VISIBILITIES AT THIS TIME
WILL LIKELY REMAIN IN A MVFR CATEGORY DROPPING TO IFR CONDITIONS AT
TIMES.  BY THE END OF THE FORECAST PERIOD...EXPECT KOMA AND KLNK TO
IMRPOVE TO MVFR CONDITIONS WHILE KOFK IS LIKELY TO REMAIN UNDER IFR
CONDITIONS.  BEST CHC TSTMS STILL LOOKS LIKE ARND 06Z-12Z FOR KLNK
AND AREAS FURTHER SOUTH WHILE AREAS TO THE NORTH INCLUDING KOMA AND
KOFK WILL LIKELY JUST SEE RAIN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/REESE
Hazardous weather outlook, Jun 3, 4:47 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT TUE JUN 3 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
447 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORM CHANCES CONTINUE ACROSS THE OUTLOOK AREA THROUGH
WEDNESDAY. THERE IS A SLIGHT CHANCE SOME STORMS WILL BE SEVERE
MAINLY IN EXTREME SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA
LATE TONIGHT. THE MAIN THREAT WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY THROUGH FRIDAY...
WITH SEVERE STORMS POSSIBLE MAINLY THURSDAY NIGHT. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY THREATS.
A FEW TORNADOES WILL POSSIBLE AS WELL.

ADDITIONAL THUNDERSTORM CHANCES WILL COME SATURDAY NIGHT THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR
WEDNESDAY. HOWEVER...ANY SEVERE HAIL REPORTS IN SOUTHERN SECTIONS
OF THE OUTLOOK AREA TONIGHT WOULD BE APPRECIATE.

DEE

In the hours before

Local storm report, Jun 3, 4:48 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
448 PM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             WALNUT                  41.48N 95.22W
06/03/2008  E1.00 INCH       POTTAWATTAMIE      IA   PUBLIC

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:19 AM CDTSevere Thunderstorm WarningOAXCedar, Knox26 min
Jun 3, 1:39 AM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce36 min
Jun 3, 2:15 AM CDTSevere Thunderstorm WarningOAXCedar, Wayne31 min
Jun 3, 3:18 AM CDTSevere Thunderstorm WarningOAXBurt, Thurston42 min
Jun 3, 4:26 AM CDTSevere Thunderstorm WarningOAXButler, Saline, Seward49 min
Jun 3, 4:59 AM CDTSevere Thunderstorm WarningOAXLancaster46 min
Jun 3, 5:23 AM CDTSevere Thunderstorm WarningOAXOtoe52 min
Jun 3, 5:54 AM CDTSevere Thunderstorm WarningOAXCass, Otoe51 min
Jun 3, 6:04 AM CDTFlash Flood WarningOAXCass, Otoe105 min
Jun 3, 3:57 AM CDTSevere Thunderstorm WarningOAXHarrison, Monona33 min
Jun 3, 4:07 AM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby23 min
Jun 3, 4:23 AM CDTSevere Thunderstorm WarningOAXHarrison, Shelby37 min
Jun 3, 6:08 AM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.